Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

170 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What do high HDL and LDL levels indicate?

Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 6643 Questions

default
Posted on Thu, 2 Mar 2017 in Hypertension and Heart Disease
Question: Hi, my HDL and LDL have gone quite high recently (I'm 77). I've usually had higher HDL than LDL but not recently (possibly I'm low or out of estrogen now). I've been taking calcium tablets and I think they may be causing at least some of my cholesterol problem. Would cod liver oil tablets plus diet be a better way to get calcium?
doctor
Answered by Dr. Ilir Sharka 22 minutes later
Brief Answer:
I would recommend as follows:

Detailed Answer:
Hello!

Welcome and thank you for asking on HCM!

Regarding your concern, I would explain that isolated levels of HDL and LDL are not a true indicator of your blood lipid profile.

Total cholesterol/HDL ratio is a better indicator of your cardiovascular risk related to dyslipidemia.

I would like to know your actual Total cholesterol and HDL levels. If this ratio is less than 5, you have nothing to worry about, because it means that you are not at any increased cardio-vascular risk.

Regarding calcium and Vitamin D , I would like to know if you have checked your vitamin D plasma levels lately.

Vitamin D may help increase HDL and total cholesterol levels.

Cod liver oil tablets is a supplement rich in omega 3 fatty acids and vitamin D and A, but not in calcium.

It can help reduce your cholesterol levels, but not very effective in increasing calcium plasma levels, compared to calcium/D3 tablets.

That is why I would recommend it as a supplement (based on your vitamin D levels), but not as a substitute of calcium/D3 tablets.

Performing a lot of aerobics and increasing food reach in omega 3 fatty acids (fish, fish oil, olive oil, walnuts, etc.) will also help reduce your LDL levels.

Hope you will find this answer helpful!

Kind regards,

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics ,   ,   ,  

Recent questions on  Dyslipidemia

doctor1 MD

60years old man k/c/o hypertention,dyslipidemia.sudden onset unresponsiveness athome after dinner. pt was in asystole not breating.continous CPR 40 Min.pt remained comtlos &on ventilator. CT BRAIN ;no acute infract &hemorrage.ECHO; NORMAL LV FUCTION. NOW PT: Full body stiffness, conscious but not oriented& his head turn left side. sir how long need to surive this condition? how can i care this pt?

doctor1 MD

I am a 40 year old female. I have some tricuspid regurgitation with a heart mumur. I also have a history of dyslipidemia. Myblood pressure is always low. I am a perfect weight. I have become very tired, and my abdomen swells. I also have shortness of breath, which I was told I have asthma, but my PFT testing is normal. I do feel a fast beat in my neck at times. My calves of my legs hurt. I am so tired of being tired! Can you tell me what's wrong?

doctor1 MD

My left side has a dull ache. Feels like it is inside my rib cage

doctor1 MD

I am 65 years of age - my ekg came back - Sinus rhythm : Anteroseptal infarct old Mean? Should have ask my dr - XXXX

doctor1 MD

My wife had an MRI of her brain today. It indicated chronic small vessel ischemic changes. What can she do moving forward? Besides controlling her high blood pressure can she do anything else?

doctor1 MD

I have occasional perception of weakness in my limbs since the last few years (particularly in the left upper & lower limbs), with a slightly increased frequency over the past few months. I have no problem with gripping or lifting an object etc. as such, just that the left hand feel a little more tired when I lift it as compared to the right. I also get tingling and burning sensation in my palms and feet sometimes and also in certain parts of the body, which are non specific and transient. Of late, I am also experiencing occasional gentle transient pain or a sudden pulse of pain in my limbs (probably along the nerves) , neck and sometimes inside the head too, though, this are non-location specific (meaning, the pain is not in the same spot all the time. eg. sometimes it's the right side of the head, sometimes left, sometimes around the cheek bone etc. I am non-diabetic with normal BP and 40 years of age. I have been detected with dyslipidemia some 6-7 years back and since then I am on Atorvastatin 10 mg ( was briefly in 5 mg dose too in between) and have my lipid profile under control. I have also been prescribed with aspirin 75 mg, since the last 4 months. I have consulted neurologist for my problem and my problem, mentioned here, has been attributed to stress / anxiety. Is the diagnosis correct? For the problem, I have been prescribed Tryptomer 10 mg, which I am yet to start, as I read somewhere it is an anit-depressant, has a sedative effect and can be addictive. Hence, I want to avoid it. Is it Ok, if I try and control it with diet, meditation and relaxation excercises? Or, I need to take the medicine to cure myself. Please note that the problem I face is not very acute, but nonetheless when it occurs it makes me nervous about my well being and fate. May kindly advise.

doctor1 MD

My mother is a newly detected hypertensive on telmisartan 20mg hs.she is also on nevibilol 2.5mg am od n on atovastatin 10mg for dyslipidemia.srecently she hd a NSTEMI following an emotionl upset.he hs bilateral varicose veins since 10years.she oftn complains muscle cramp in her legs, chest n back.is it safe to gv her carnisure?

My dad also hs the same problm..muscle cramps in his legs esp at 4-5am.he is a known case of type 2diabetes/hypertension/dyslipidemia/benign prostatic hypertrophy on medications including aspirin.kindly advise.